Arkansas, 2023

Damaging Wind in Arkansas, July 30, 2023

July 30, 2023 · NWS TSA · 1 event in 1 county or zone

Strong to severe thunderstorms developed across eastern Kansas during the late afternoon and evening of the 30th. These thunderstorms moved southeast and across portions of northwestern Arkansas during the late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across eastern Kansas during the late afternoon and evening of the 30th. These thunderstorms moved southeast and across portions of northwestern Arkansas during the late evening. The strongest storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 30, 8:19 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 30, 8:19 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
919 PM CDT Sun Jul 30 2023

...New SHORT TERM...

.SHORT TERM...
(The rest of tonight)
Issued at 915 PM CDT Sun Jul 30 2023

Fast moving MCS progressing south across western Missouri and
eastern Kansas at this time presents the greatest forecast
challenge overnight. Expect storms to eventually begin to run out
of steam later tonight as they move south into a more hostile
environment, especially on the western end, but cannot rule out at
least a limited severe weather threat at least into far northeast
Oklahoma and northwest Arkansas overnight.

Have adjusted pops overnight to account for the latest trends, and
also lowered overnight lows some, especially where convective
outflow is likely to impact temperatures later tonight.

&&

.LONG TERM...
(Monday through Sunday)
Issued at 237 PM CDT Sun Jul 30 2023

A thunderstorm complex developing along the periphery of the upper
ridge may clip parts of NW AR after 12z, though the bulk of the
activity should remain north and east of the area. Will keep low
PoPs for that area tomorrow. NBM looks a little too aggressive
with low dewpoints through the afternoon. Used a blend of NBM/NAM
across the area, but maintained the west to east dewpoint
gradient. Have added Adair and the remaining NW AR counties to the
heat advisory for tomorrow. Dewpoints in those areas will be
slower to mix out from any convection and debris clouds that may
linger. Upper ridge to expand through the middle of next week
which will result in warmer temperatures in conjunction with a
lower afternoon dewpoint trend. Towards the end of the week and
into the weekend, models continue to trend towards flattening the
upper ridge, which by the end of the week introduces low precip
chances beginning across the northern parts of the forecast area
along with slightly cooler temperatures.

&&

.AVIATION...
(00Z TAFS)
Issued at 618 PM CDT Sun Jul 30 2023

Ongoing thunderstorms across the northeastern fringes of the
forecast area will remain east of the NW AR terminals, but close
enough to ROG to warrant a VCTS mention through 03Z. The main
aviation concern is the potential for a thunderstorm complex
expected to develop across portions of MO late tonight to extend
far enough west to affect the NW AR sites once again around
daybreak. Most of the latest CAMs have trended toward a more
eastward track, consistent with the going public forecast. As
such, will not continue the PROB30s in the TAFs, but aviation
interests should remain aware that the inclusion of potential on-
station thunderstorm impacts could occur on future TAF issuances
if a westward trend in the data is noted later. Outside of these
thunderstorm concerns, VFR conditions should prevail at all sites,
with wind speeds remaining under 10kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   75 102  80 103 /  20   0   0   0
FSM   76 100  77 104 /  30  10   0   0
MLC   74 102  79 103 /  10   0   0   0
BVO   71 102  77 101 /  30   0   0   0
FYV   71  97  76  99 /  40  10   0  10
BYV   71  96  72 101 /  40  30  10  10
MKO   73 101  76 102 /  20   0   0   0
MIO   71  99  76 101 /  40  10   0   0
F10   72 101  76 101 /  10   0   0   0
HHW   74 100  76 101 /  10   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 11 AM to 9 PM CDT Monday for OKZ049-053>076.

AR...Heat Advisory from 11 AM to 9 PM CDT Monday for ARZ001-002-010-
     011-019-020-029.

&&

SHORT TERM...05
LONG TERM....23
AVIATION...22
Hazardous weather outlook, Jul 30, 4:08 PM CST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
508 PM CDT Sun Jul 30 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
508 PM CDT Sun Jul 30 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Far Northwest Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Heat index values near 105 degrees will remain possible through
around sunset.

Isolated thunderstorms will remain possible early this evening,
and then again late tonight, across parts of far northwest
Arkansas. Gusty winds and brief heavy downpours will be possible
with any storm that develops.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY and TUESDAY...Dangerous Heat Potential.
WEDNESDAY and THURSDAY...High Wind Potential...Dangerous Heat Potential.
FRIDAY and SATURDAY...Thunderstorm Potential...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Dangerous heat will continue all week, with the mid week period
being the hottest. Breezy conditions will also develop Wednesday
into Thursday. The pattern will begin to change towards next
weekend with some cooling and increasing moisture. The chance of
thunderstorms will also be on the rise at that time.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 30, 6:13 PM CST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Tulsa OK
713 PM CDT Sun Jul 30 2023

ARZ002-310100-
Carroll AR-
713 PM CDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of northeastern Carroll
County through 800 PM CDT...

At 713 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
north of Grandview, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Berryville...                     Green Forest...
Urbanette...                      Grandview...
Blue Eye...                       Coin...
Pleasant Ridge...                 Denver...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3626 9330 3642 9369 3650 9368 3650 9330
TIME...MOT...LOC 0013Z 278DEG 13KT 3651 9359

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 30, 10:24 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1124 PM CDT Sun Jul 30 2023

ARZ001-010-OKZ063-310515-
Benton AR-Washington AR-Delaware OK-
1124 PM CDT Sun Jul 30 2023

...Strong thunderstorms will impact portions of Benton, northeastern
Washington and eastern Delaware Counties through 1215 AM CDT...

At 1123 PM CDT, Doppler radar indicated strong outflow winds from
thunderstorms along a line extending from 3 miles northwest of South
West City to Gateway. These winds gusts will occur ahead of the
thunderstorms. Movement was south at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Fayetteville...                   Springdale...
Rogers...                         Bentonville...
Siloam Springs...                 Bella Vista...
Lowell...                         Pea Ridge...
Gentry...                         Tontitown...
Gravette...                       Cave Springs...
Decatur...                        West Siloam Springs...
Colcord...                        Kansas...
Highfill...                       Garfield...
Gateway...                        Springtown...

This includes Interstate 49 between mile markers 68 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Arkansas.

&&

LAT...LON 3657 9462 3650 9462 3650 9388 3610 9395
      3618 9482 3657 9467
TIME...MOT...LOC 0423Z 344DEG 43KT 3656 9464 3650 9393

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 30, 10:26 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1126 PM CDT Sun Jul 30 2023

OKZ056>058-061>063-310515-
Craig OK-Rogers OK-Delaware OK-Ottawa OK-Nowata OK-Mayes OK-
1126 PM CDT Sun Jul 30 2023

...Strong thunderstorm outflow winds will impact portions of Craig,
northern Rogers, Delaware, Ottawa, northern Mayes and southeastern
Nowata Counties through 1215 AM CDT...

At 1125 PM CDT, Doppler radar indicated strong outflow winds from
thunderstorms along a line extending from 8 miles northeast of New
Alluwe to 5 miles northwest of South West City. Movement was south
at 30 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Miami...                          Vinita...
Baxter Springs...                 Nowata...
Jay...                            Pryor...
Pryor Creek...                    Grove...
Commerce...                       Chelsea...
Salina...                         Oologah...
Fairland...                       Afton...
Quapaw...                         Langley...
Kansas...                         Adair...
Welch...                          Bernice...

This includes Interstate 44 between mile markers 256 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9462 3658 9462 3618 9482 3641 9579
      3642 9580 3642 9581 3644 9581 3700 9540
TIME...MOT...LOC 0425Z 000DEG 27KT 3672 9542 3656 9468

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Springfield radar (KSGF), 101 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 30, 10:40 PM CST
Where
Benton County, 0.18 mi SSW of Garfield
Measured
61 kt (70 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.447, -93.971

Strong thunderstorm wind blew down a tree near Highway 62 and Highway 127.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118656.